Clinical and molecular features of thiazide-induced hyponatremia

Nadal, Jodie and Channavajjhala, Sarath K. and Jia, Wenjing and Clayton, Jenny and Hall, Ian P. and Glover, Mark (2018) Clinical and molecular features of thiazide-induced hyponatremia. Current Hypertension Reports . ISSN 1534-3111 (In Press)

[img] PDF - Repository staff only until 22 February 2019. - Requires a PDF viewer such as GSview, Xpdf or Adobe Acrobat Reader
Download (365kB)


Hypertension affects more than 30% of the world’s adult population and thiazide (and thiazide-like) diuretics are amongst the most widely used, effective and least costly treatments available, with all-cause mortality benefits equivalent to ACE inhibitors or calcium channel antagonists. A minority of patients develop Thiazide Induced Hyponatremia (TIH) and this is largely unpredictable at the point of thiazide prescription. In some cases TIH can cause debilitating symptoms and require hospital admission. Although TIH affects only a minority of patients exposed to thiazides, the high prevalence of hypertension leads to TIH being the most common cause of drug-induced hyponatremia requiring hospital admission in the UK. This review examines current clinical and scientific understanding of TIH. Consideration is given to demographic associations, limitations of current electrolyte monitoring regimens, clinical presentation, the phenotype evident on routine clinical blood and urine tests as well as more extensive analyses of blood and urine in research settings, recent genetic associations with TIH and thoughts on management of the condition.

Recent genetic and phenotyping analysis has suggested that prostaglandin E2 pathways in the collecting duct may have a role in the development of TIH in a subgroup of patients. Greater understanding of the molecular pathophysiology of TIH raises the prospect of pre-prescription TIH risk profiling and may offer novel insights into how TIH may be avoided, prevented and treated. The rising prevalence of hypertension and the widespread use of thiazides mean that further understanding of TIH will continue to be a pressing issue for patients, physicians and scientists alike for the foreseeable future.

Item Type: Article
Schools/Departments: University of Nottingham, UK > Faculty of Medicine and Health Sciences > School of Medicine > Division of Respiratory Medicine
Depositing User: Eprints, Support
Date Deposited: 22 Feb 2018 10:59
Last Modified: 22 Feb 2018 11:05

Actions (Archive Staff Only)

Edit View Edit View